Iowa, 2017

Flash Flooding and Heavy Rain in Iowa, July 20 to 22, 2017

July 20 to 22, 2017 · NWS DMX · 9 events in 1 county or zone

A weak semi-stationary boundary remained draped across Iowa in the overnight hours of the 20th into the 21st, which acted as a focus for initial storm development. Storms early in the evening moved off to the southeast and was relatively quiet until the low level jet kicked in.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak semi-stationary boundary remained draped across Iowa in the overnight hours of the 20th into the 21st, which acted as a focus for initial storm development. Storms early in the evening moved off to the southeast and was relatively quiet until the low level jet kicked in. The overall convective environment was modest with MUCAPE values around 1000-2000 J/kg and unsupportive effective shear and best supported widespread back building convection. While there were not many heavy rainfall reports, a report of 3.50 inches was made on the morning of the 21st. Radar estimates put many areas in excess of 5 inches, causing local river and flash flooding. Through the day and next evening, scattered storms and low level jet induced convection added another local 1 to 2 inches and exacerbated some localized flash flooding issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 20, 5:13 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 20, 5:13 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
613 PM CDT Thu Jul 20 2017

...Updated for 00z Aviation Discussion...

.SHORT TERM.../Tonight through Friday/
Issued at 302 PM CDT Thu Jul 20 2017

A weak surface frontal boundary has sagged southward into central
Iowa today and currently stretches roughly along the Highway 30
corridor. There is only a moderate temperature difference across
the boundary to the tune of about five degrees and dewpoints are
essentially the same on either side. Meanwhile a weak mid-level
shortwave is approaching along the South Dakota/Nebraska border,
generating a few light showers from around Sioux Falls down to
Lincoln. Heat indices are in the 100-110 degree range along and
south of the central Iowa frontal boundary in accordance with the
ongoing heat headlines.

There is some question as to whether or not we will see
thunderstorm development this evening associated with peak diurnal
heating. While instability values are very high weak capping
remains in place and there is no real upper-level forcing or
support for convection. Surface winds are weak with very little
convergence along the frontal boundary. Nevertheless, if the cap
can be breached we may see widely scattered thunderstorms near or
just south of the boundary, as we saw yesterday evening, and
slight chance POPs have been introduced accordingly. The magnitude
of instability supports a marginal severe weather threat, but
this is limited by the lack of organized forcing or shear. This is
well outlined by SPC products.

As the shortwave approaching from our northwest moves across
northern Iowa overnight, it will gradually draw the surface
boundary northward as a warm front and also support development of
more widespread thunderstorms over northern Iowa overnight.
Likely POPs have been maintained after midnight and again there
will be a severe weather risk. Given the high humidity/PWATs and
relatively slow forward motion of any storms there is a risk of
locally heavy rainfall, however the topography and antecedent
conditions in this area mitigate any flash flooding threat.

On Friday the boundary and associated convection will continue to
push north/northeastward through the day, possibly clearing our
area into Minnesota, and it will be very hot and humid once again.
given the orientation of the retreating boundary/storms and
associated heating, forecast heat index values exceed 105 degrees
a little north of the current advisory and west of I-35, so will
add a few counties up there in conjunction with expansion across
the Sioux Falls office forecast area in northwest Iowa.

.LONG TERM.../Friday night through Thursday/
Issued at 302 PM CDT Thu Jul 20 2017

Area of high pressure to the south still in control of much of the
area to begin the period with the broad upper ridge aloft. Start to
see some dampening of it by late Friday into the weekend, however
thermal ridge to be building in further with +26C at H85 by Friday
night across central IA. An upper trough to move through southern
Canada Saturday with an associated cold front dropping through the
state late Saturday into Sunday. This will finally break the heat
that has been in place across the state this week. Prior to this
however, a complex of thunderstorms expected to drop through the
northern/eastern portions of the area Friday night. Storms are
expected to develop in the late afternoon/early evening hours across
central MN and ride down the edge of the cap/instability gradient
southeastward. This may clip the northeast/east with potential for
severe storms. Additional development may occur on outflow
boundaries across the northern areas late that night as well when
the LLJ increases with moisture advection right into
northern/eastern IA Friday evening. PWATs push to around 2 inches,
so an abundance of moisture around and high freezing levels will
lead to efficient rain production. Storms appear to be progressive
and even with some storms over that area in the past few days, FFG
still 2.5 to 3 inches for 6 hours and 1.5 to 2 inches for 1 hour.
Therefore even with the threat of heavy rainfall, soil conditions
and current flash flood guidance suggests the area should be able to
take some rain before having too many issues. Also storm
mode/movement appear to be fairly progressive so again will still
monitor for heavy rain potential, but widespread heavy rain appears
low at this time.

H85 temps drop into the teens by Sunday and remain there into early
next week with much cooler temperatures expected by Monday/Tuesday
with highs only in the mid 70s to mid 80s. Upper ridging builds back
in for the middle of next week, with warmer temperatures building in
again as well. Thermal progs don't suggest temperatures as warm as
currently are in place, but expect highs to climb back into the 80s
and low to mid 90s. Another cool front to drop through the state
late Tuesday into the middle of the week. This boundary will remain
quasi-stationary across the state through the end of next week, so
will bring the next chances for rainfall/storms across the area. The
boundary right now appears to push south of the state toward Friday,
which may trend toward dry conditions just beyond the current
forecast period.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 613 PM CDT Thu Jul 20 2017

Main concern this evening is possible thunderstorm development.
Both far western and far eastern Iowa have a thunderstorm at 00z
TAF issuance and have noticed recent cumulus development just
east of KDSM. Have not included VCTS at this time due to low
confidence in any storm impacting a terminal. However, expect
thunderstorms to increase in coverage after midnight into Friday
morning over northern Iowa and have VCTS mentioned. Outside of
thunderstorms, there may even be a small window around sunrise of
patchy fog bringing MVFR visibilities to KMCW and KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT Saturday for IAZ057>062-
070>075-081>086-092>097.

Heat Advisory until 8 PM CDT Saturday for IAZ023-024-033>037-
044>050.

&&

SHORT TERM...Lee
LONG TERM...Beerends
AVIATION...Ansorge
Hazardous weather outlook, Jul 20, 2:12 PM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
312 PM CDT Thu Jul 20 2017

IAZ057>062-070>075-081>086-092>097-211100-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An Excessive Heat Warning is in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Widely scattered thunderstorms are possible this evening into
tonight, mainly north of Highway 34. A severe storm or two may
occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An Excessive Heat Warning remains in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few thunderstorms are possible between Friday night and Saturday
night, then again around Wednesday night. A few severe storms may
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ023-024-033>037-044>050-211100-
Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are possible late this evening, then likely after
midnight tonight. A few severe storms and locally heavy rainfall
may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Additional thunderstorms are possible Friday and Friday night,
then again by late Wednesday. A few severe storms and locally
heavy rainfall are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times tonight and Friday.

IAZ004>007-015>017-025>028-038-039-211100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-Grundy-Black Hawk-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible late this evening, then likely after
midnight tonight. A few severe storms and locally heavy rainfall
may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are possible Friday and Friday night,
then again by late Wednesday. A few severe storms and locally
heavy rainfall are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times tonight and Friday.

Lee

In the hours before

Local storm report, Jul 20, 7:06 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     3 W GLIDDEN             42.05N 94.79W
07/20/2017  M56 MPH          CARROLL            IA   PUBLIC

            49 KNOT/56 MPH WIND GUST AT CARROLL AIRPORT.

&&

ANSORGE
Special weather statement, Jul 20, 7:50 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
850 PM CDT THU JUL 20 2017

IAZ046-047-058-059-210245-
Boone IA-Guthrie IA-Greene IA-Dallas IA-
850 PM CDT THU JUL 20 2017

...Strong Thunderstorms with Gusty Winds This Evening...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Panorama, or 9 miles northeast of Guthrie Center, moving east at
35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Urbandale, Clive, Waukee, Grimes, Perry, Madrid, Dallas Center,
Granger, Panora, Woodward, Lake Panorama, Minburn, Bagley, Rippey,
Yale, Jamaica, Dawson, Bouton, Luther and Berkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4198 9383 4161 9381 4171 9450 4189 9450
TIME...MOT...LOC 0149Z 271DEG 31KT 4180 9440

MF
Local storm report, Jul 20, 8:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND GST     2 S DAWSON              41.82N 94.22W
07/20/2017  M59 MPH          DALLAS             IA   TRAINED SPOTTER

&&

ANSORGE
Local storm report, Jul 20, 8:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
910 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     BAGLEY                  41.85N 94.43W
07/20/2017                   GUTHRIE            IA   FIRE DEPT/RESCUE

            2 TO 3 FOOT DIAMETER TREE DOWN IN BAGLEY.
            TIME ESTIMATED FROM RADAR.

&&

ANSORGE
Local storm report, Jul 20, 8:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND GST     2 WSW MINBURN           41.75N 94.06W
07/20/2017  E60 MPH          DALLAS             IA   FIRE DEPT/RESCUE

&&

ANSORGE
Local storm report, Jul 20, 8:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
928 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND GST     2 N WOODWARD            41.89N 93.92W
07/20/2017  E60 MPH          BOONE              IA   EMERGENCY MNGR

            SMALL BRANCHES ALSO BEING BROKEN OFF AS
            WELL.

&&

ANSORGE

The radar

The La Crosse radar (KARX), 131 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Bremer

When
July 20, 8:30 PM CST to July 21, 2:30 AM CST
Where
Bremer County, Sumner
Reported by
Public
Coordinates
42.850, -92.100

Public reported heavy rainfall of 3.50 inches form morning rainfall and also reported road closures in town.

Flash Flood, Bremer

When
July 21, 9:40 AM CST to 2:50 PM CST
Where
Bremer County, 1.35 mi NW of Schwerin Fld Arpt to 1.12 mi NW of Schwerin Fld Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.836, -92.185

Law enforcement reported water over the road in the 2900 block of 150th st. This is a delayed report.

Flash Flood, Bremer

When
July 21, 11:00 AM CST to 2:50 PM CST
Where
Bremer County, 3.84 mi NE of Buck Creek to 4.16 mi NE of Buck Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.783, -92.090

Law enforcement reported road washed out at 180th st and Y ave.

Flash Flood, Bremer

When
July 22, 12:35 AM CST to 12:35 PM CST
Where
Bremer County, 0.91 mi NW of Sumner to 0.96 mi WSW of Sumner
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.860, -92.111

Law enforcement reported several houses with water flooding into basement along with numerous roads covered with water up to 1 foot in places. At least one person reported as being evacuated from their home.

Flash Flood, Bremer

When
July 22, 3:00 AM CST to 12:35 PM CST
Where
Bremer County, 0.86 mi NW of Sumner to 0.74 mi NE of Sumner
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.860, -92.110

Emergency manager reported up to a dozen evacuations from high water around the Sumner area. Multiple road closures as well.

Flash Flood, Bremer

When
July 22, 4:41 AM CST to 12:35 PM CST
Where
Bremer County, 3.68 mi NW of Schwerin Fld Arpt to 3.26 mi E of Sumner
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.854, -92.227

Iowa DOT reports Highway 93 between county road V48 and county road V68 is blocked due to flooding.

Flash Flood, Bremer

When
July 22, 4:42 AM CST to 12:35 PM CST
Where
Bremer County, 1.16 mi NE of Sumner to 1.09 mi SE of Sumner
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.861, -92.083

Emergency manager reported total evacuations in Sumner now. Numerous roads continue to be underwater. Electrical power in Sumner has been interrupted as well.

Flash Flood, Bremer

When
July 22, 6:36 AM CST to 12:35 PM CST
Where
Bremer County, 3.95 mi NE of Bremer to 3.91 mi W of Tripoli
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.809, -92.343

Law enforcement reported water over portions of Highway 63 west of Tripoli. Depth was unknown, but noted water covering several locations of the highway.

Flash Flood, Bremer

When
July 22, 6:36 AM CST to 12:35 PM CST
Where
Bremer County, 2.55 mi SW of Buck Creek to 2.39 mi SSW of Buck Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.722, -92.183

Law enforcement reported secondary roads just east-northeast of Readlyn covered with water and Highway 3 close to being inundated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713953, 713954, 713955, 713958, 713960, 713961, 713962, 713963, 713964.